Doing a Lot with a Little:How to Start a Police Department-Based Opiate Outreach Program

In July 2015, the Arlington Police Department outlined a new strategy for police officers to get directly involved in the demand side of the heroin and opiate crisis by working with a public health clinician to conduct direct outreach to the known substance user community and their families, friends, and caregivers. This program is called the Arlington Opiate Outreach Initiative.

Two-Pronged Approach

Outreach phone call or visit after an overdose or referral
Education and Awareness (Arlington A.C.T.S.)

If someone you know is currently experiencing an overdose:

STEP 1:

CALL FOR HELP (CALL 911)
AN OPIOID OVERDOSE NEEDS IMMEDIATE MEDICAL ATTENTION. An essential step is to get someone with medical expertise to see the patient as soon as possible, so if no EMS or other trained personnel are on the scene, dial 911 immediately. All you have to say is: “Someone is not breathing.” Be sure to give a clear address and/or description of your location. Good Samaritan Law

STEP 2:

CHECK FOR SIGNS OF OPIOID OVERDOSE
Signs of Overdose, which often results in death if not treated, include: 

Face is extremely pale and/or clammy to the touch
Body is limp
Fingernails or lips have a blue or purple cast
The patient is vomiting or making gurgling noises
He or she cannot be awakened from sleep or is unable to speak
Breathing is very slow or stopped
Heartbeat is very slow or stopped. 

Signs of Over medication, which may progress to overdose, include:

Unusual sleepiness or drowsiness
Mental confusion, slurred speech, intoxicated behavior
Slow or shallow breathing
Pinpoint pupils
Slow heartbeat, low blood pressure
Difficulty waking the person from sleep.

Because opioids depress respiratory function and breathing, one telltale sign of a person in a critical medical state is the “death rattle.” If a person emits a “death rattle” — an exhaled breath with a very distinct, labored sound coming from the throat — emergency resuscitation will be necessary immediately, as it almost always is a sign that the individual is near death.

STEP 3:

SUPPORT THE PERSON’S BREATHING
Ideally, individuals who are experiencing opioid overdose should be ventilated with 100% oxygen before naloxone is administered so as to reduce the risk of acute lung injury. In situations where 100% oxygen is not available, rescue breathing can be very effective in supporting respiration. Rescue breathing consists of the following steps:

Be sure the person's airway is clear (check that nothing inside the person’s mouth or throat is blocking the airway).
Place one hand on the person's chin, tilt the head back and pinch the nose closed.
Place your mouth over the person's mouth to make a seal and give 2 slow breaths.
The person's chest should rise (but not the stomach).
Follow up with one breath every 5 seconds.

STEP 4:

ADMINISTER NALOXONE (if you have access to it)
Naloxone (Narcan) should be administered to any person who shows signs of opioid overdose, or when overdose is suspected. Naloxone injection is approved by the FDA and has been used for decades by emergency medical services (EMS) personnel to reverse opioid overdose and resuscitate individuals who have overdosed on opioids.

Naloxone can be given by intramuscular or intravenous injection every 2 to 3 minutes. The most rapid onset of action is achieved by intravenous administration, which is recommended in emergency situations. The dose should be titrated to the smallest effective dose that maintains spontaneous normal respiratory drive.

Opioid-naive patients may be given starting doses of up to 2 mg without concern for triggering withdrawal symptoms. The intramuscular route of administration may be more suitable for patients with a history of opioid dependence because it provides a slower onset of action and a prolonged duration of effect, which may minimize rapid onset of withdrawal symptoms.

STEP 5:

MONITOR THE PERSON’S RESPONSE
All patients should be monitored for recurrence of signs and symptoms of opioid toxicity for at least 4 hours from the last dose of naloxone or discontinuation of the naloxone infusion. Patients who have overdosed on long-acting opioids should have more prolonged monitoring.

Most patients respond by returning to spontaneous breathing, with minimal withdrawal symptoms. The response generally occurs within 3 to 5 minutes of naloxone administration. (Rescue breathing should continue while waiting for the naloxone to take effect.) Naloxone will continue to work for 30 to 90 minutes, but after that time, overdose symptoms may return. Therefore, it is essential to get the person to an emergency department or other source of medical care as quickly as possible, even if he or she revives after the initial dose of naloxone and seems to feel better.

Dos and Don’ts in Responding to Opioid Overdose

DO support the person’s breathing by administering oxygen or performing rescue breathing.
DO administer naloxone.
DO put the person in the “recovery position” on the side, if he or she is breathing independently.
DO stay with the person and keep him/her warm.
DON'T slap or try to forcefully stimulate the person — it will only cause further injury. If you are unable to wake the person by shouting, rubbing your knuckles on the sternum (center of the chest or rib cage), or light pinching, he or she may be unconscious.
DON'T put the person into a cold bath or shower. This increases the risk of falling, drowning or going into shock.
DON'T inject the person with any substance (salt water, milk, “speed,” heroin, etc.). The only safe and appropriate treatment is naloxone.
DON'T try to make the person vomit drugs that he or she may have swallowed. Choking or inhaling vomit into the lungs can cause a fatal injury.

NOTE: All naloxone products have an expiration date, so it is important to check the expiration date and obtain replacement naloxone as needed.

Coming Home Day

We encourage anyone being discharged from treatment to call or email me (see below). We will arrange for a community volunteer to meet with you on the day of discharge and bring you to an AA meeting or help link you to other services. Coming Home Day is a kind of social or community relapse prevention, bridging the precarious gap between inpatient care and community living.

For more information on overdoses, please visit SAMHSA's website.

Sanctioned Partners

Recovery Centers of America
Right Turn
Cambridge Needle Exchange
McLean Hospital
Arlington Youth Counseling Center (AYCC)
Advocates Psychiatric Emergency Services
Square Medical Group
Spectrum Health Systems, Inc.

Informational Links

Prescribe to Prevent
Learn 2 Cope
SAMHSA
Narcotics Anonymous
Healthy Streets
State Without StigMA

In the news:

http://paariusa.org/arlington/
http://paariusa.org/2015/07/09/p-a-a-r-i-to-fund-addiction-outreach-program-in-arlington-mass/
http://paariusa.org/2015/08/18/arlington-officials-to-host-prescription-drug-take-back-day-this-week/
http://www.bostonherald.com/news_opinion/local_coverage/2015/08/feds_handing_out_5m_to_help_heroin_addicts
http://www.wcvb.com/news/arlington-community-rallies-to-get-alleged-drug-dealer-off-the-streets/33781872
https://www.youtube.com/watch?v=dn8fBLi972Q
http://www.wbur.org/2015/07/10/arlington-police-drug-addiction-program
https://www.youtube.com/watch?v=WWiDVhitNY0
http://arlington.wickedlocal.com/article/20150806/NEWS/150808062
http://wgbhnews.org/post/new-face-addiction-ma-police-respond-crisis
http://on.msnbc.com/1Pe1eDj
http://arlington.wickedlocal.com/article/20151130/NEWS/151139804
http://www.arlingtonma.gov/Home/Components/News/News/3383/494
http://www.bostonglobe.com/metro/2016/01/25/arlington-chief-use-alert-system-invite-residents-meeting-medicine-treat-opioid-addiction/eJjRxsHNOHZ4cpxxCInl8N/story.html?s_campaign=bostonglobe%3Asocialflow%3Atwitter
http://www.necn.com/on-air/as-seen-on/NECN_020116_broadsideB_NECN-367290311.html
http://www.bu.edu/sph/2016/03/17/looking-at-care-instead-of-jail-for-problem-close-to-home/